Insulin shock, medically known as severe hypoglycemia, is a condition that may affect individuals with diabetes. It is considered a medical emergency, and urgent treatment is required.
Insulin shock occurs when a patient has too much insulin in their blood, resulting in too little blood glucose. Patients who take insulin injections are particularly at risk of this, especially if they take insulin and skip their next meal or if they exercise too frequently. Insulin shock can also happen if a diabetic drinks alcohol on an empty stomach.
Symptoms include sweating, dizziness, shaking, rapid heartbeat, anxiety, and feeling hungry. If patients notice these symptoms, they should check their blood glucose levels. If readings are too low, they should consume fifteen grams of glucose, preferably in the form of tablets or gel.
High-sugar snacks like fruit juice, raisins, or candy may help bring glucose readings back to an adequate level if glucose isn’t available.
Options to Prevent and Treat Insulin Shock
The steps outlined below can help in the treatment and prevention of insulin shock.
1. Call for Emergency Medical Assistance
If diabetes patients experience any of the symptoms of insulin shock and cannot get their glucose readings back to normal levels within fifteen minutes after eating a high-sugar snack, they should call for emergency medical assistance.
It is particularly important to call for help and not try to wait and see if things will improve. Insulin shock can worsen rapidly, and patients may start to experience slurred speech. If glucose numbers are not normalized promptly, patients may lose consciousness and could even fall into a coma.
Emergency medical technicians can administer glucose gel and intravenous medications to raise blood glucose levels quickly and safely. Most patients with insulin shock will need to go to the hospital to be monitored for at least a few hours and sometimes overnight.
Doctors will check blood sugar readings regularly at the hospital to ensure the patient can maintain adequate levels.
2. Consume Glucose Tablets
Glucose tablets are special oral medication individuals with diabetes should carry with them at all times. Many diabetes patients take medications that can make them prone to developing insulin shock.
Since this can often be triggered by exercise, doctors often advise these patients to carry glucose tablets with them while at the gym and during all physical activities.
Glucose tablets are more effective at raising glucose levels than fruit juice and high-sugar snacks. The tablets are chew-able and come in a wide variety of flavors.
For patients who cannot chew to consume glucose tablets,glucose gels, powdered glucose, and liquid glucose formulas are all available.Patients can get these products over-the-counter at pharmacies, and many doctors advise they always have more than one package with them in case of emergency.
3. Administer Glucagon
Glucagon is a medication given as an injection and works to raise extremely low blood glucose levels. It is considered an emergency medicine and is used for patients in insulin shock who are unconscious or who cannot consume oral glucose.
Diabetes patients who are prone to insulin shock may be prescribed glucagon to have at home, and both they and their family members will be trained in how to use it. For certain patients, doctors may suggest they carry a glucagon emergency kit with them at all times.
Emergency medical personnel can also administer glucagon in the ambulance or at the hospital. Glucagon comes as a powder that must be mixed with a liquid to create a solution for injection. The solution can be injected under the skin, into a muscle, or a vein.
After the glucagon is given, the patient should be turned onto their side to prevent choking if vomiting occurs. Caregivers or family members should call the patient’s doctor or the emergency services. Glucagon side effects include nausea, vomiting, rash, and itching.
4. Practice Caution After Exercise
Diabetes patients should be particularly mindful of any symptoms they experience during or immediately after exercise. The period immediately following a workout is one of the most likely times for insulin shock to occur.
Patients may wish to check their blood glucose levels after they finish their activity. They should also try to eat something shortly after their exercise session. Fruit, granola bars, or crackers may all help.
Before beginning a new exercise regimen, patients should speak with their physician to make sure it is safe for them to exercise.
Doctors can recommend types and intensity levels of exercise that are safe for patients. They can also advise patients on an appropriate eating and medication schedule that can minimize the risk of insulin shock.
Patients may wish to work with a personal trainer or exercise at a gym; this way, others will be around to help in case insulin shock occurs. Patients should take special care to avoid exercising outdoors in extremely hot or cold weather.
Both warm-up and cool down periods should be incorporated into every physical activity session. Patients should always allow themselves a few minutes of rest before starting their next task as a way to exercise caution.
5. Test Your Blood Sugar Levels Often
Patients with diabetes should test blood sugar often to reduce the risk of developing insulin shock. Doctors will advise each patient as to how often they should take glucose readings.
Generally, individuals with type 1 diabetes may need to test as often as ten times per day. Type 2 diabetes patients often test three to five times a day if they are using insulin.
Testing glucose once a day or less often may be appropriate for type 2 patients who manage their condition with lifestyle modifications and oral medicines alone.
Typically, testing before and after meals or after waking up can all be especially beneficial. Patients will need to keep a log of their readings, and there are several online tools to make this easier.
Subscribe to Our
Join Our Mailing List and Receive the Latest Healthy Tips
Thank you for subscribing.
Something went wrong.